Pennsylvania, 2001

Damaging Wind in Pennsylvania, August 16, 2001

August 16, 2001 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 16, 1:50 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 16, 1:50 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT THU AUG 16 2001

A CLUSTER OF SHOWERS/THUNDERSTORMS FORMING THIS AFTERNOON IN THE
WARM SECTOR OVER SW PA IS NOW MOVING INTO THE WESTERN COUNTIES.
SOME GUSTY WINDS ASSOCIATED WITH THESE STORMS...KAGC REPORTED A GUST
TO 36 KTS AS THEY PASSED AT 1646Z.  WITH LOW/MID LEVEL WINDS
BEGINNING TO INCREASE AHEAD OF THE COLD FRONT...WILL HAVE TO MONITOR
CLOSELY FOR SIGNS OF STRENGTHENING...BUT FOR NOW WILL HANDLE WITH
NOWCASTS.

SHORT TERM MODELS REMAINED CONSISTENT WITH NEW RUNS...ALTHOUGH EACH
JUST A BIT STRONGER WITH THE APPROACHING TROUGH.  MAIN DYNAMICS MOVE
ACROSS CENTRAL PA THIS EVENING AND EARLY MORNING...THEN THE DRY SLOT
ENCROACHES LATE TONIGHT INTO FRI MARKING THE BACK EDGE OF PRECIP.
BEFORE THAT HAPPENS THE REGION WILL HAVE TO DEAL WITH SHOWERS/
THUNDERSTORMS IN MOST PLACES TONIGHT.  WITH STRONG 850/500MB
CORRELATED JETS...THE POTENTIAL FOR STRONG WINDS MIXING DOWN TO THE
SURFACE WILL CONTINUE MAINLY THIS EVENING FOR THE WESTERN HALF OF
THE CWA.  WILL MENTION THIS IN THE ZONES.

BY SUNRISE...PRECIP SHOULD BE OVER FOR THE WEST...WHILE A CHANCE
WILL CONTINUE MAINLY THROUGH THE MORNING IN THE EAST.  SPC CONTINUES
A SLIGHT RISK JUST EAST OF THE CWA TOMORROW...AND BELIEVE THIS LOOKS
PRETTY GOOD AS PRECIP WILL MOVE EAST BEFORE THE BEST HEATING KICKS
IN.

IN THE EXTENDED...NEXT BATCH OF MOISTURE ARRIVES AHEAD OF A TROUGH
CURRENTLY DROPPING INTO THE UPPER PLAINS.  THIS WILL BRING A CHANCE
OF SHOWERS/THUNDERSTORMS SAT NIGHT THROUGH SUN NIGHT BEFORE LIFTING
BACK TO THE NORTH.  AFTER THAT...A RUN OF DRY DAYS AND SEASONAL
WEATHER.

.CTP...NONE.

RXR

In the hours before

Special weather statement, Aug 16, 9:55 AM EST, 5 hours 10 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-037-041-045-046-049-050-
056-162100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1055 AM EDT THU AUG 16 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL PENNSYLVANIA LATE TODAY AND THIS EVENING...

A LINE OF THUNDERSTORMS WILL MOVE ACROSS WEST CENTRAL PENNSYLVANIA
THIS EVENING. STRONG...GUSTY WINDS WILL ACCOMPANY SOME OF THESE
STORMS...AND THERE IS A SLIGHT RISK THAT A FEW STORMS COULD CONTAIN
DAMAGING WIND GUSTS TO 60 MPH.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST CENTRAL
PENNSYLVANIA THIS AFTERNOON. LOCALIZED STRONG...GUSTY WINDS ARE
POSSIBLE WITH A FEW OF THOSE STORMS. THE BEST CHANCE OF
THUNDERSTORMS THIS AFTERNOON WILL BE NORTHWEST OF ALTOONA AND STATE
COLLEGE.

A MORE ORGANIZED LINE OF STORMS IS EXPECTED TO MOVE ACROSS WEST
CENTRAL PENNSYLVANIA BETWEEN 8 PM AND 2 AM TONIGHT. A FEW STORMS IN
THIS LINE COULD CONTAIN DAMAGING WIND GUSTS TO 60 MPH. THE BEST
CHANCE FOR DAMAGING WINDS WILL BE WEST OF THE ALLEGHENY MOUNTAINS...
IN PLACES LIKE BRADFORD AND DUBOIS.  THE STORMS WILL WEAKEN LATER
TONIGHT AS THEY MOVE FARTHER EAST TOWARD STATE COLLEGE AND ALTOONA.

KEEP TUNED TO YOUR FAVORITE SOURCE OF NATIONAL WEATHER SERVICE
INFORMATION THIS AFTERNOON ON EITHER NOAA WEATHER RADIO...COMMERCIAL
RADIO OR TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION
THROUGHOUT THE DAY. SKYWARN ACTIVATION MAY BE REQUIRED LATE TODAY OR
THIS EVENING.

ROGOWSKI/DEVOIR

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Potter

When
August 16, 3:05 PM EST
Where
Potter County, 8 mi SW of Coudersport
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.683, -78.133

Trees were reported down 8 miles southwest of Coudersport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260227.